North Carolina, 2003Strong Wind in North Carolina, April 10, 2003
April 10, 2003 · NWS AKQ · 6 events in 6 counties and zones
A spring nor'easter produced wind gusts between 40 and 47 knots (46 and 54 mph) across much of coastal northeast North Carolina, from early Thursday morning into Thursday night. These strong winds downed some trees and utility poles, resulting in power outages.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring nor'easter produced wind gusts between 40 and 47 knots (46 and 54 mph) across much of coastal northeast North Carolina, from early Thursday morning into Thursday night. These strong winds downed some trees and utility poles, resulting in power outages. The winds also produced minor structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 10, 3:47 AM EST, 13 minutes earlier.
Area forecast discussion, Apr 10, 3:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST Thu Apr 10 2003
OVERVIEW:
SHORT TERM:
EXTENDED:
MARINE:
FCSTID = 32
SBY 44 42 51 41 / 80 80 50 50
OXB 44 42 47 41 / 80 80 50 50
ECG 50 48 54 45 / 80 80 70 40
ORF 49 47 52 45 / 80 80 70 40
PHF 49 45 52 44 / 80 80 50 40
AKQ 48 44 52 42 / 80 80 50 40
RIC 45 43 50 42 / 80 80 50 30
FVX 44 41 49 40 / 80 80 50 30
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Apr 9, 4:30 AM EST, 23 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED APR 09 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
HEAVY SURF ADVISORY IN EFFECT TODAY FROM FENWICK ISLAND DE TO
CURRITUCK BEACH LIGHT. REFER TO SPSAKQ (WWUS81 KAKQ) FOR FURTHER
DETAILS. PROLONGED EASTERLY AND NORTHEASTERLY SWELLS PRODUCED BY
STRONG ONSHORE FLOW CAUSING HEAVY SURF TODAY ALONG THE MD VIRGINA
AND NORTH CAROLINA COAST. HEAVY RAINFALL TONIGHT...COULD CAUSE
LOCALIZED FLOODING. REFER TO FFAAKQ (WGUS61 KAKQ) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
HEAVY RAINFALL THROUGH FRIDAY MAY CAUSE LOCALIZED FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
22
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
Strong Wind, Camden
- When
- April 10, 4:00 AM EST to 11:00 PM EST
- Where
- Camden forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.342, -76.161 (the zone’s center; the record gives no point)
Strong Wind, Chowan
- When
- April 10, 4:00 AM EST to 11:00 PM EST
- Where
- Chowan forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.127, -76.602 (the zone’s center; the record gives no point)
Strong Wind, Eastern Currituck
- When
- April 10, 4:00 AM EST to 11:00 PM EST
- Where
- Eastern Currituck forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.367, -75.937 (the zone’s center; the record gives no point)
Strong Wind, Pasquotank
- When
- April 10, 4:00 AM EST to 11:00 PM EST
- Where
- Pasquotank forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.265, -76.249 (the zone’s center; the record gives no point)
Strong Wind, Perquimans
- When
- April 10, 4:00 AM EST to 11:00 PM EST
- Where
- Perquimans forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.177, -76.408 (the zone’s center; the record gives no point)
Strong Wind, Western Currituck
- When
- April 10, 4:00 AM EST to 11:00 PM EST
- Where
- Western Currituck forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.367, -75.937 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, April 10, 20032 deaths · 1 event
- Flash Flood in Hawaii, April 10, 20032 deaths · 1 event
- Flood in North Carolina, April 10 to 11, 2003$200,000 · 1 event
- Flood in North Carolina, April 10, 2003$200,000 · 1 event
- Strong Wind in Virginia, April 10 to 11, 2003$80,000 · 12 events
- Flood in North Carolina, April 10, 2003$100,000 · 1 event
- Flooding in Tennessee, April 10 to 11, 200330 events
- Flooding and Strong Wind in Virginia, April 10, 2003$23,000 · 8 events
- Flooding and Strong Wind in North Carolina, April 10, 2003$17,000 · 50 kt wind · 8 events
- Flooding in North Carolina, April 10, 200313 events
- Heavy Snow in North Carolina, April 10, 200312 events
- Lightning Strike in South Carolina, April 10, 2003$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353239, 5353240, 5353241, 5353242, 5353243, 5353244.